Healthcare & Clinical
NIH Stroke Scale (NIHSS) Score (0–42) & Acute Stroke Severity Formula
Sum the 11 domain subscores of the National Institutes of Health Stroke Scale (NIHSS, 0 to 42 points) and stratify neurological deficit into Minor (1–4), Moderate (5–15), Moderate-to-Severe (16–20), and Severe (21–42) stroke.
Quantify acute stroke deficit in minutes for thrombolysis & thrombectomy triage!
During a Code Stroke alert, every 15-minute delay in intravenous thrombolysis (alteplase/tenecteplase) or endovascular mechanical thrombectomy costs ~1.9 million neurons per minute! The National Institutes of Health Stroke Scale (NIHSS) standardizes rapid neurological quantification across 11 clinical domains (with motor arm and motor leg scored separately on left and right, yielding 15 sub-items totaling 0 to 42 points): Consciousness (1a+1b+1c: 0–7), Gaze (0–2), Visual Fields (0–3), Facial Palsy (0–3), Motor Arm L+R (0–8), Motor Leg L+R (0–8), Limb Ataxia (0–2), Sensory (0–2), Best Language/Aphasia (0–3), Dysarthria (0–2), and Extinction/Inattention (0–2)!
Validated stroke-center severity tiers classify Total NIHSS = 0 as No Measurable Stroke Symptoms, 1–4 as Minor Stroke, 5–15 as Moderate Stroke (note: NIHSS >= 6 with proximal anterior-circulation occlusion is a landmark AHA/ASA Class I criterion for mechanical thrombectomy!), 16–20 as Moderate-to-Severe Stroke, and 21–42 as Severe Stroke with elevated hemorrhagic-transformation and malignant-edema risk!
| Total NIHSS Score Range | Clinical Stroke Severity Tier | Acute Neurovascular Triage Signal |
|---|---|---|
| 0 points | No Stroke Symptoms | Assess posterior-circulation / non-disabling mimics |
| 1 – 4 points | Minor Stroke | Weigh disabling deficit (e.g., isolated aphasia/hemianopsia) vs DAPT |
| 5 – 15 points | Moderate Stroke | IV Thrombolysis window + CTA for LVO Thrombectomy (NIHSS >= 6!) |
| 16 – 20 points | Moderate-to-Severe Stroke | High probability of proximal LVO (ICA / M1) |
| 21 – 42 points | Severe Stroke | Critical neuro-ICU airway & malignant edema surveillance |
Total NIH Stroke Scale (NIHSS) Deficit Score (0 to 42 Points)
Sums grouped domain scores B2:B8 and checks total bounds 0 <= NIHSS <= 42.
=IF(OR(MIN(B2:B8) < 0, SUM(B2:B8) > 42), "Invalid NIHSS Subscore", SUM(B2:B8))AHA/ASA NIHSS Stroke Severity Classification
Stratifies total NIHSS into No Symptoms (0), Minor (1–4), Moderate (5–15), Moderate-to-Severe (16–20), or Severe (21–42).
=IF(OR(MIN(B2:B8) < 0, SUM(B2:B8) > 42), "Invalid NIHSS Subscore", IF(SUM(B2:B8) = 0, "0: No Stroke Symptoms", IF(SUM(B2:B8) <= 4, "1-4: Minor Stroke", IF(SUM(B2:B8) <= 15, "5-15: Moderate Stroke (Check LVO >=6)", IF(SUM(B2:B8) <= 20, "16-20: Moderate-to-Severe Stroke", "21-42: Severe Stroke")))))Try the example
Use the original values or change them to test your understanding.